Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 30, 2002

Diagnosis and Symptoms, Pills for Diabetes

Question from Raynham, Massachusetts, USA:

I am a 26 year old Native American who was recently diagnosed with type 1 diabetes (less than four months ago), and it is believed that I have delayed type 1 diabetes. My doctor was the general practitioner, at the local Indian health center, who put me on insulin, but after a few weeks I was having severe hypoglycemia episodes, so I went to an endocrinologist. The endocrinologist suggested I try no insulin for a few days and closely monitor my blood sugar, and for about three weeks, my sugar was normal! He told me he believed that my sugar was close to normal because I was in the 'honeymoon period', and my body still had some insulin. Then, I got sick with a sinus infection and bronchitis. Of course my sugar was uncontrollable, and I had to go back to insulin for a short time. However, again I experienced low blood sugars, sometimes threateningly low. So, my doctor started me on Prandin (repaglinide), after my infection went away. From what I have read and researched, Prandin is not for people with type 1 diabetes, but it is working fine and keeping me normal. My doctor said that eventually my pancreas will stop working altogether, and I will inevitably have to take the injections of insulin, probably for life. If I am in fact in the honeymoon period, is it safe for me to be on Prandin? I am concerned about side-effects, low blood sugar, etc.

Answer:

The safety issue is in the monitoring. If your sugars go below 60 mg/dl [3.3 mmol/L], there is concern the medication may be too much for you. As long as you are taking a medication that lowers your sugar, there is always the possibility that you could go low.

The question of whether you have type 1 or type 2 diabetes is an interesting one because there is no set test for the condition. Individuals with Late-onset Autoimmune Diabetes of Adulthood (LADA) tend to be thin, do not necessarily have a family history, and have positive antibody titers for anti-GAD antibodies that serve as a marker for immune system destruction of the insulin-producing cells in the pancreas. Type 2 diabetes is more common in Native American populations, tends to occur individuals who are overweight, and are anti-GAD antibody negative. Markers of insulin secretion are usually positive with type 2 diabetes.

You will need help from your physician to make this important designation. A tip off that you have type 1 diabetes would be a rapid return to high blood sugars after a period of months when the honeymoon phase should end. The longer you go without high blood sugars after this time, the more likely it is that you have type 2 diabetes.

JTL